Optimal server allocation in general, finite, multi-server queueing networks
Article first published online: 18 NOV 2009
Copyright © 2009 John Wiley & Sons, Ltd.
Applied Stochastic Models in Business and Industry
Volume 26, Issue 6, pages 705–736, November/December 2010
How to Cite
Smith, J. M., Cruz, F. R. B. and van Woensel, T. (2010), Optimal server allocation in general, finite, multi-server queueing networks. Appl. Stochastic Models Bus. Ind., 26: 705–736. doi: 10.1002/asmb.813
- Issue published online: 18 NOV 2009
- Article first published online: 18 NOV 2009
- Manuscript Accepted: 10 SEP 2009
- Manuscript Revised: 7 MAY 2009
- Manuscript Received: 7 AUG 2008
- finite buffer;
- queueing networks;
- optimal server allocation
Queueing networks with finite buffers, multiple servers, arbitrary acyclic, series-parallel topologies, and general service time distributions are considered in this paper. An approach to optimally allocate servers to series, merge, and split topologies and their combinations is demonstrated. The methodology builds on two-moment approximations to the service time distribution embedded in the generalized expansion method for computing the performance measures in complex finite queueing networks and Powell's algorithm for optimally allocating servers to the network topology. Convexity of the objective function along with results from computational experiments is presented for showing the efficacy of the methodology. Copyright © 2009 John Wiley & Sons, Ltd.